Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Wichita, KS

May 24, 2020Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2020, 8:26 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 8:26 PM CDT (01:26 UTC)
Expired
May 24, 2020, 9:17 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:45 PM CDTHAIL 0.74 Se Lucas, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS53 KICT 250126
SVRICT
KSC105-167-250230-
/O.NEW.KICT.SV.W.0067.200525T0126Z-200525T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
826 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kansas...
  Northeastern Russell County in central Kansas...

* Until 930 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located near Lucas, or 12
  miles north of Wilson, moving north at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lucas, Luray and Wilson Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9838 3898 9841 3893 9855 3901 9867
      3913 9873 3913 9849 3922 9849
TIME...MOT...LOC 0125Z 179DEG 13KT 3900 9855 

HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN
2 follow-up statements
673 
WWUS53 KICT 250154
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
854 PM CDT Sun May 24 2020

KSC105-167-250230-
/O.CON.KICT.SV.W.0067.000000T0000Z-200525T0230Z/
Lincoln KS-Russell KS-
854 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LINCOLN AND NORTHEASTERN RUSSELL COUNTIES...

At 854 PM CDT, a severe thunderstorm was located near Sylvan Grove,
or 10 miles north of Wilson, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lucas, Luray and Wilson Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9838 3898 9841 3893 9855 3901 9867
      3913 9873 3913 9849 3922 9849
TIME...MOT...LOC 0154Z 159DEG 27KT 3898 9847 

HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN
581 
WWUS53 KICT 250217
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
917 PM CDT Sun May 24 2020

KSC105-167-250227-
/O.CAN.KICT.SV.W.0067.000000T0000Z-200525T0230Z/
Lincoln KS-Russell KS-
917 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND
NORTHEASTERN RUSSELL COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3922 9838 3898 9841 3893 9855 3901 9867
      3913 9873 3913 9849 3922 9849
TIME...MOT...LOC 0215Z 179DEG 13KT 3906 9847 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:10 PM CDT, 16 minutes earlier.

Area forecast discussion, May 24, 8:10 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
810 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun May 24 2020

A compact convectively-induced mid-level circulation is currently
rotating northeast across northeast KS. This feature coupled with an
increasingly moist/unstable and uncapped airmass is supporting
scattered thunderstorm activity, mainly across northeast KS and
points northeastward. Thinking brunt of activity associated with
this feature will likely remaining northeast of the forecast area
this afternoon.

Attention then turns to scattered/numerous thunderstorm potential
this evening and overnight after about 4-5 PM, especially northwest
of the KS Turnpike corridor. The culprits are a strong frontal zone
approaching from the northwest, in concert with a deep western CONUS
trough approaching slowly from the west, amidst a
moist/unstable/weakly capped airmass. Combination of strong/fat
instability and weak to modest deep layer shear should support at
least embedded supercell structures, with a large hail/damaging wind
threat, especially before about 10 PM. Additionally, per latest
observational trends and RAP short-term forecast soundings, cannot
rule out an isolated tornado threat across central KS, where
enhanced backed flow exists just north of returning rich
moisture/instability.

Over time through the evening, veer-back deep layer shear profile in
concert with big cold pools and mid-upper flow oriented parallel to
the frontal zone should support numerous storm mergers, with main
hazards transitioning to pockets of marginally severe hail, damaging
winds, and very heavy rainfall. Localized flash flooding is
possible. Severe threat should continue to drop off through about 2
AM.

Scattered to numerous showers and thunderstorms are likely Monday
through Monday evening across much of the area, as the frontal zone
continues to move slowly east across the region, amidst a moist and
uncapped airmass. Rather meager instability owing to poor mid-level
lapse rates should limit the severe threat, although pockets of very
heavy rainfall are likely given the deep warm and moist
atmosphere.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun May 24 2020

Seasonably cool temperatures and periodic shower/thunderstorm
chances will persist across the region Tuesday through Thursday, as
the western CONUS upper trough eventually stalls across the Southern
Plains. The threat for widespread heavy rainfall and severe weather
will likely be low during this period given meager instability,
shear, and forcing. Daytime high temperatures look mostly in the
70s. Mostly dry and warmer weather should return Friday through next
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun May 24 2020

Challenging aviation forecast. Anticipating storms to be in the
vicinity of KRSL/KGBD/KSLN this evening then rolling into
KHUT/KSLN/KICT later. There is also a chance for storms to either
move into or develop in the vicinity of KCNU around daybreak as
hinted by a couple of models. Still expect storms to redevelop
around midday in southeast KS along front. Models continue to be
rather generous with MVFR ceilings, and based on recent track
record have mostly discounted it for now. -Howerton

&&

.HYDROLOGY...
Issued at 309 PM CDT Sun May 24 2020

Slow-moving scattered to numerous thunderstorms will likely
support a handful of areal and/or flash flood warnings across
mainly central KS this evening and overnight. The heavy rainfall
threat will shift and expand eastward for Monday afternoon-
evening, with additional flood and/or flash flood warnings
possible through central and eastern KS. Modest rises on area
rivers and streams are likely, which could support some river
flood warnings. Worst case scenario rainfall brings numerous river
forecast points into minor and moderate flooding across central
and eastern Kansas. Will continue to monitor area rivers and
streams for possible flood warnings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  71  58  73 /  50  80  50  40
Hutchinson      61  68  56  73 /  80  80  40  30
Newton          62  70  57  72 /  60  80  50  40
ElDorado        63  71  58  73 /  50  80  70  50
Winfield-KWLD   64  71  58  73 /  50  80  60  50
Russell         57  64  51  75 /  90  60  20  20
Great Bend      58  64  52  74 /  90  60  20  20
Salina          61  69  56  73 /  80  80  50  30
McPherson       61  69  56  72 /  80  80  50  30
Coffeyville     65  75  62  76 /  50  80  70  70
Chanute         65  75  62  75 /  50  80  80  70
Iola            66  75  62  76 /  50  80  70  70
Parsons-KPPF    65  75  62  75 /  50  80  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ032-033-047>053-
067>070-082-083-091>094.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Sun May 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected this evening,
mainly across central Kansas. The strongest activity will be capable
of large hail and damaging winds, along with perhaps an isolated
tornado or two. Pockets of very heavy rainfall are likely, which may
lead to localized flash flooding. The hail and isolated tornado
threat will diminish by around 10 PM, with heavy rainfall and 50 to
60 mph winds remaining possible through about 3 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected once
again across the region Monday afternoon and evening. The primary
threat will be pockets of heavy rainfall, which may lead to
localized flash flooding.

Periodic shower and thunderstorm chances will persist across the
region Tuesday through Thursday. The threat for severe weather will
likely be low during this period, although pockets of heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed through about 10 PM across mainly
central Kansas. Rainfall reports are always appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 24, 7:35 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             3 W BUNKER HILL         38.88N 98.76W
05/24/2020  E1.25 INCH       RUSSELL            KS   BROADCAST MEDIA

            COURTESY OF KAKE TV.

&&
Local storm report, May 24, 7:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 N DORRANCE            38.94N 98.57W
05/24/2020  E1.00 INCH       RUSSELL            KS   OTHER FEDERAL

            CORP OF ENGINEERS AT WILSON LAKE.

&&
Local storm report, May 24, 7:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.81W
05/24/2020  M53 MPH          RUSSELL            KS   ASOS

&&
Special weather statement, May 24, 7:41 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
741 PM CDT Sun May 24 2020

KSZ033-049-250115-
Lincoln KS-Saline KS-
741 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Lincoln County in central Kansas...
  Northwestern Saline County in central Kansas...

* Until 815 PM CDT.

* At 739 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Culver, or 9 miles northwest of
  Salina...moving north at 35 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Beverly, Glendale and Westfall.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3896 9793 3896 9757 3886 9761 3886 9793
      3887 9793 3887 9803 3922 9798 3922 9793
TIME...MOT...LOC 0041Z 193DEG 28KT 3891 9775

VAUGHAN
Special weather statement, May 24, 8:09 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
809 PM CDT Sun May 24 2020

KSZ032-033-250145-
Russell KS-Lincoln KS-
809 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...

* Until 845 PM CDT.

* At 807 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles south of
  Lucas, or 9 miles north of Wilson...moving north at 30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Sylvan Grove, Wilson Lake and Wilson State Park.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3913 9836 3912 9830 3891 9839 3889 9858
      3892 9869 3913 9861
TIME...MOT...LOC 0108Z 201DEG 28KT 3896 9854

VAUGHAN
Special weather statement, May 24, 8:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 PM CDT Sun May 24 2020

KSZ032-033-048-250145-
Ellsworth KS-Russell KS-Lincoln KS-
816 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...

* Until 845 PM CDT.

* At 812 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Wilson...moving
  north at 30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson, Ellsworth Airport, Wilson State Park and Wilson
  Lake.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3877 9818 3864 9838 3864 9848 3869 9848
      3870 9855 3891 9856 3895 9822
TIME...MOT...LOC 0115Z 184DEG 28KT 3875 9838

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:38 PM CDTSevere Thunderstorm WarningICTRussell27 min
May 24, 7:41 PM CDTSpecial Weather StatementICTOttawa34 min
May 24, 8:02 PM CDTSevere Thunderstorm WarningICTLincoln, Saline47 min
May 24, 8:09 PM CDTSpecial Weather StatementICTLincoln36 min
May 24, 8:16 PM CDTSpecial Weather StatementICTEllsworth29 min
May 24, 8:39 PM CDTSpecial Weather StatementICTSaline36 min
May 24, 8:47 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell43 min
May 24, 9:02 PM CDTSpecial Weather StatementICTSaline28 min
May 24, 9:25 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline65 min
May 24, 9:51 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Russell, Saline12 hr
May 24, 10:03 PM CDTSpecial Weather StatementICTBarton, Russell27 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 24, 10:31 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell, Saline44 min
May 24, 10:50 PM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Lincoln, Saline4 hr
May 24, 11:14 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice, Saline46 min
May 24, 11:35 PM CDTAreal Flood WarningICTEllsworth, McPherson, Saline12 hr
May 25, 12:02 AM CDTSpecial Weather StatementICTBarton, Ellsworth, McPherson, Marion, Rice43 min
May 25, 12:17 AM CDTFlash Flood Warning Considerable damage threatICTMcPherson, Saline4 hr
May 25, 12:46 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Harvey, McPherson, Marion, Reno and 1 more29 min
May 25, 1:20 AM CDTAreal Flood WarningICTMcPherson, Rice9 hr
May 25, 1:25 AM CDTSpecial Weather StatementICTMcPherson, Marion, Reno, Rice65 min
May 25, 1:30 AM CDTRiver Flood WarningICTSaline8 hr
May 25, 9:36 AM CDTAreal Flood WarningICTLincoln, Saline24 hr
May 25, 2:05 PM CDTRiver Flood WarningICTSaline12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.